California, 2012

High Wind in California, January 7 to 8, 2012

January 7 to 8, 2012 · NWS SGX · 3 events in 3 counties and zones

An upper-level shortwave trough developed over the Great Basin and moved south and east through Arizona, creating a significant offshore flow event for Southern California from the evening of the 7th through the 8th. Winds of 15 to 25 mph with gusts as high as 82 mph blew through the Inland Empire, Santa Ana Mountains and nearby canyons and passes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An upper-level shortwave trough developed over the Great Basin and moved south and east through Arizona, creating a significant offshore flow event for Southern California from the evening of the 7th through the 8th. Winds of 15 to 25 mph with gusts as high as 82 mph blew through the Inland Empire, Santa Ana Mountains and nearby canyons and passes. For this event, most stations in the San Diego County valleys remained below 50 mph with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 7, 9:00 PM PST, 1 hour earlier.

Area forecast discussion, Jan 7, 9:00 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 PM PST SAT JAN 7 2012

.SYNOPSIS...
GUSTY NORTHEAST WINDS WILL STRENGTHEN OVERNIGHT...WITH STRONGEST
WINDS THROUGH AND BELOW PASSES AND CANYONS. WEAKER OFFSHORE WINDS
WILL CONTINUE SUNDAY NIGHT INTO MONDAY. IT WILL BE WARMER SUNDAY AND
MONDAY. ANOTHER TROUGH OF LOW PRESSURE COMING DOWN THE COAST TUESDAY
AND WEDNESDAY WILL BRING COOLER WEATHER AND AND INCREASED
CLOUDINESS. HIGH PRESSURE AND SOME OFFSHORE WINDS WILL RETURN
THURSDAY WITH FAIR AND SEASONAL WEATHER INTO NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER LOW CLOUDS AND FOG HAVE BEEN PUSHING OFF THE COAST THIS
EVENING AS GUSTY OFFSHORE WINDS CONTINUE TO STRENGTHEN. SURFACE
PRESSURE GRADIENTS ARE QUICKLY TRENDING OFFSHORE WITH ABOUT -10 MB
SAN-TPH AND -3 MB SAN-DAG. WIND GUSTS 25 TO 35 MPH HAVE ALREADY
DEVELOPED IN THE MOUNTAINS AND FOOTHILLS...WITH ISOLATED GUSTS IN
THE 45 TO 55 MPH RANGE.

AN UPPER LEVEL LOW CURRENTLY CENTERED OVER FAR NORTHWESTERN ARIZONA
WILL SLIDE SOUTHEAST INTO CENTRAL ARIZONA TONIGHT. AT THE SAME
TIME...SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE GREAT
BASIN. THIS WILL CAUSE NORTHEAST TO NORTH WINDS TO STRENGTHEN
OVERNIGHT...PEAKING EARLY SUNDAY MORNING WHEN SURFACE PRESSURE
GRADIENTS ARE THE TIGHTEST. WINDS GUSTS IN THE MOUNTAINS AND
FOOTHILLS WILL BE AROUND 60 MPH...WITH LOCALLY HIGHER GUSTS IN THE
WIND PRONE PASSES AND CANYONS. WINDS WILL GRADUALLY WEAKEN SUNDAY
AFTERNOON WITH LOCALLY GUSTY NORTHEAST TO EAST WINDS CONTINUING
THROUGH MONDAY...MAINLY THROUGH AND BELOW THE PASSES AND CANYONS.

WARMER WEATHER IS EXPECTED SUNDAY AND MONDAY AS THE LOW TRACKS EAST
AND AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS OVER THE REGION.
FOR TUESDAY AND WEDNESDAY...A CLOSED LOW DEVELOPING OVER NORTHERN
CALIFORNIA WILL MOVE SOUTH...BRINGING MUCH COOLER WEATHER AND
INCREASED CLOUDINESS. MODELS ARE STILL ALL OVER THE PLACE WITH THE
PLACEMENT OF THE LOW...THE EC NOW BRINGING IT WELL OFFSHORE...THE
GFS BRINGING IT THROUGH EASTERN CALIFORNIA...AND THE NAM AND DGEX
SOMEWHERE IN BETWEEN. DEPENDING ON THE TRACK...THERE IS A SMALL
POSSIBILITY OF LIGHT PRECIP...BUT HAVE KEPT POPS BELOW SLIGHT CHANCE
DUE TO THE LARGE INCONSISTENCIES.

AS THE LOW MOVES OFF TO THE SOUTHEAST LATE WEDNESDAY AND HIGH
PRESSURE BUILDS OVER THE GREAT BASIN...GUSTY OFFSHORE WINDS WILL
DEVELOP ONCE AGAIN WEDNESDAY NIGHT INTO THURSDAY. FAIR AND MILD
WEATHER WILL PREVAIL THURSDAY THROUGH THE END OF THE WEEK WITH TEMPS
NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.AVIATION...
080445Z...AREAS OF STRATUS ALONG MAINLY THE SOUTH SAN DIEGO COUNTY
COAST WILL GRADUALLY DISSIPATE THE NEXT FEW HOURS...WITH SKIES
MOSTLY CLEAR AFTER 07Z. STRONG NORTHEASTERLY WINDS WILL BECOME MORE
WIDESPREAD 05Z-08Z WITH AREAS OF SURFACE WINDS 25-30 KNOTS WITH
GUSTS OVER 50KT...MAINLY OVER THE MTNS AND IN THE INLAND EMPIRE AND
INLAND PARTS OF ORANGE COUNTY...CONTINUING THROUGH 18Z SUNDAY.
WHERE/WHEN WINDS AT THE SURFACE ARE LIGHT...INCLUDING SHORTLY BEFORE
THE ONSET OF THE WINDS...STRONG LLWS WILL BE PRESENT WITH 25-45 KNOT
NE WINDS 1000-2000 FT AGL IN SOME LOCATIONS DESPITE. AFTER 18Z
SUNDAY...WINDS WILL GRADUALLY BECOME LIGHTER.

KSAN...STRATUS...WITH BASES AROUND 1500 FEET...WILL END 05-06Z.
DESPITE LIGHT WINDS AT THE SURFACE...LLWS WITH 20-25 KT E-NE WINDS
AT 1500-2000 FT AGL WILL PREVAIL THROUGH 18Z SUNDAY.

KSNA...NO STRATUS/FOG ARE EXPECTED. STRONG LLWS WILL CONTINUE WITH
35-45 KT NE WINDS AT 1000-2000 FT AGL THROUGH 18Z SUNDAY...THOUGH AT
TIMES NE WINDS 15 G 30 KT WILL REACH THE SURFACE. WINDS WILL BECOME
LIGHTER AROUND 18Z SUNDAY.

KONT...TIMING OF STRONG SURFACE WINDS IS DIFFICULT...BUT STRONG NE
WINDS...20-40 KT...WILL LIKELY IMPACT AT LEAST THE EAST END OF THE
RUNWAY BY 05-06Z. STRONG LLWS WILL PREVAIL VCNTY KONT. WINDS SHOULD
CONTINUE FROM THE NE SUNDAY WITH GRADUALLY LOWERING SPEEDS AFTER 18Z.

&&

.MARINE...
SAN CLEMENTE BASIN BUOY HAS SEAS DOWN TO 8 FEET...AND THE WEST SWELL
WILL CONTINUE TO DECREASE THROUGH SUNDAY. SURF HEIGHTS ALONG THE
COAST ARE NOW BELOW HIGH SURF ADVISORY CRITERIA...THOUGH RIP
CURRENTS WILL REMAIN STRONG THROUGH SUNDAY...ESPECIALLY IN SAN DIEGO
COUNTY. THE NEXT WNW SWELL WILL ARRIVE LATE TUESDAY AND COULD BRING
8-9 FOOT SEAS TO THE OUTER WATERS...BUT SURF HEIGHTS SHOULD REMAIN
BELOW ADVISORY CRITERIA.

&&

.FIRE WEATHER...
THE RED FLAG WARNING REMAINS IN EFFECT FOR 8 AM TO 6 PM SUNDAY FOR
STRONG GUSTY NORTHEAST WINDS AND VERY LOW HUMIDITY. HUMIDITY WILL
DECREASE LATE TONIGHT AS THE NORTHEAST WINDS INCREASE...WITH LOWEST
DAYTIME HUMIDITY AROUND 10 PERCENT. WINDS WILL BE STRONGEST BETWEEN
THE CAJON PASS AND NORTHERN ORANGE COUNTY WHERE GUSTS IN EXCESS OF
60 MPH ARE POSSIBLE. WINDS WILL DECREASE SUNDAY AFTERNOON...WITH
BREEZY CONDITIONS AND POOR OVERNIGHT HUMIDITY RECOVERY CONTINUING
INTO MONDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 4 PM PST SUNDAY FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS...RIVERSIDE COUNTY
     MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.

     RED FLAG WARNING FROM 8 AM TO 6 PM PST SUNDAY FOR THE ORANGE
     COUNTY COASTAL AREAS...SAN BERNARDINO AND RIVERSIDE COUNTY
     VALLEYS-THE INLAND EMPIRE...SAN BERNARDINO COUNTY
     MOUNTAINS-INCLUDING THE MOUNTAIN TOP AND FRONT COUNTRY
     RANGER DISTRICTS OF THE SAN BERNARDINO NATIONAL FOREST...
     SANTA ANA MOUNTAINS-INCLUDING THE TRABUCO RANGER DISTRICT
     OF THE CLEVELAND NATIONAL FOREST.

     WIND ADVISORY UNTIL 4 PM PST SUNDAY FOR THE SAN DIEGO COUNTY
     VALLEYS...COACHELLA VALLEY.

PZ...NONE.

&&

PUBLIC/FIRE...SS
AVIATION/MARINE...MAXWELL
Hazardous weather outlook, Jan 7, 4:00 PM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PST SAT JAN 7 2012

PZZ775-CAZ042-043-048-050-055>058-081400-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60
NM OUT INCLUDING SAN CLEMENTE ISLAND-ORANGE COUNTY COASTAL AREAS-SAN
DIEGO COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO
COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND
FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-
400 PM PST SAT JAN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT
FOR TONIGHT...SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND UPPER
LEVEL LOW PRESSURE OVER ARIZONA WILL BRING STRONG GUSTY NORTHEAST
WINDS THROUGH AND BELOW PASSES AND CANYONS AND NEAR THE COASTAL
FOOTHILLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SURFACE HIGH PRESSURE OVER THE GREAT BASIN AND UPPER LEVEL LOW
PRESSURE OVER ARIZONA WILL BRING STRONG GUSTY NORTHEAST TO EAST
WINDS THROUGH AND BELOW PASSES AND CANYONS AND NEAR THE COASTAL
FOOTHILLS THROUGH SUNDAY AFTERNOON. WEAK TO MODERATE NORTHEAST TO
EAST WINDS WILL CONTINUE INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
January 7, 10:00 PM PST to January 8, 5:30 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$18,000
Reported by
ASOS
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High winds began at the Ontario Airport ASOS around 1000 PST on the 7th and continued off and on until 0530 PST on the 8th. During this time, gusts of 60 mph were measured around 2209 PST (7th), 2217 PST (7th) and 0510 PST (8th).|California Highway Patrol reported an overturned big rig on the I-15 south/I-10 east elevated connector at 0329 PST on the 8th. The connector was closed until 1026 PST due to high winds. The Ontario Airport ASOS reported a gust of 53 mph at 0253 PST.|CHP reported another overturned big rig on I-10 east just west of the Valley Boulevard exit in Fontana around 0637 PST. KONT reported a wind gust of 49 mph at 0629 PST nearby.|Another big rig overturned on I-10 near the N. Vineyard Avenue exit in Ontario at 1024 PST. KONT recorded a wind gust between 36 and 38 mph during that time.

High Wind, San Bernardino County Mountains

When
January 8, 12:00 AM PST to 10:00 AM PST
Where
San Bernardino County Mountains forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$7,000
Reported by
Mesonet
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Crestline Ridge mesonet station between 0030 and 0130 PST and ended between 0845 and 0945 PST on the 8th. Several gusts over 60 mph were recorded during this time, with a peak gust of 74 mph between 0344 and 0500 PST on the 8th. At 1529 PST, the station reported sustained winds of 60 mph. |CHP reported power lines down in the road near the intersection of Rate Road and Lovers Lane. |CHP reported a medium sized tree down across Crest Forest Drive just west of N. Village Drive around 0530 PST and another tree down blocking Old Waterman Canyon Road just south of SR-18.

High Wind, Santa Ana Mountains and Foothills

When
January 8, 1:00 AM PST to 1:00 PM PST
Where
Santa Ana Mountains and Foothills forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
RAWS
Coordinates
33.483, -116.847 (the zone’s center; the record gives no point)

High winds began at the Fremont Canyon RAWS between 1900 and 2000 PST on the 7th and ended between 1100 and 1200 PST on the 8th. Several gusts over 60 mph were recorded during this time, with a peak gust of 82 mph between 0351 and 0451 PST on the 8th. |High winds began at the Santiago Peak mesonet station between 0030 and 0130 PST and ended between 0745 and 0945 PST on the 8th. During this time, a peak gust of 66 mph was recorded between 0119 and 0300 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359357, 359359, 359358.